Alert archive / Nebraska / Tornado Warnings in 2004
Tornado Warning 6, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Apr 18, 2004, 8:48 PM CDT for Butler County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2004, 8:48 PM CDT (01:48 UTC)
- Expired
- Apr 18, 2004, 9:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Butler County, NE
The radar
The Omaha radar (KOAX), 68 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 4:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1099 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 334 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
062 WFUS53 KOAX 190148 TOROAX NEC023-190215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 848 PM CDT SUN APR 18 2004 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... BUTLER COUNTY IN EAST CENTRAL NEBRASKA * UNTIL 915 PM CDT * AT 846 PM CDT...RADAR INDICATED A SEVERE STORM WITH A POSSIBLE TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED OVER ULYSSES...OR ABOUT 26 MILES NORTHEAST OF YORK...MOVING EAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... DWIGHT...BRAINARD IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. LAT...LON 4114 9730 4104 9725 4105 9690 4127 9692 $$ KING
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 18, 2:20 PM CDT, 6 hours 28 minutes earlier.
Area forecast discussion, Apr 18, 2:20 PM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 220 PM CDT SUN APR 18 2004 .DISCUSSION... MAIN FORECAST CHALLENGES REVOLVE AROUND THE NEXT 12 HOURS WITH STRONG COLD FRONT IMPINGING ON THE FORECAST AREA. OTHER FORECAST CONCERNS REVOLVE AROUND NEXT CHANCE FOR PRECIPITATION ON TUESDAY...AND THEN AGAIN LATER IN THE WEEK ON THURSDAY. LATEST SURFACE ANALYSIS AT 18Z PLACED THE COLD FRONT KNOCKING ON THE DOOR OF OUR NORTHWESTERN CWA...EXTENDING INTO SOUTHWEST NEBRASKA. MEANWHILE...THE DRY LINE EXTENDED ACROSS SOUTH CENTRAL NEBRASKA THROUGH THE SOUTHERN PLAINS. HAD UPGRADED A PORTION OF THE WIND ADVISORY EARLIER FOR THOSE AREAS THAT REMAINED CLEAR WITH MODELS ALL INDICATING DEEP LAYER MIXING TAKING HOLD THROUGH MAXIMUM DIURNAL HEATING...THUS RESULTING IN A MIXED LAYER ALMOST UP TO 600 MB. FSL 20KM RUC INDICATED THAT SUSTAINED WINDS IN THAT REGION...NORTHWEST OF A PLATTE TO WAYNE COUNTY LINE...WOULD LIKELY SEE SPEEDS INCREASE TO 35 KNOTS OR BETTER THROUGH AT LEAST 00Z...THUS STILL FEEL CONFIDENT ABOUT HIGH WIND POTENTIAL THERE. THATS ALSO IN THE SAME CORRIDOR WHERE THE CAP HAS ESSENTIALLY WEAKENED ALLOWING CU TO POP RATHER QUICKLY. DEEP LAYERED SHEAR OF 50+ KNOTS REMAINS IN THAT REGION...AND THUS WOULD ANTICIPATE SEVERE THUNDERSTORMS TO MANIFEST THEMSELVES (MOST LIKELY AS SUPERCELLS) WITHIN THE HOUR OR TWO. CONFERENCE CALL WITH SPC JUST NOW DISCUSSED THE POTENTIAL FOR A SEVERE THUNDERSTORM WATCH...AND THE CONSENSUS WAS THAT ONE WOULD BE ISSUED SOON FOR A PORTION OF NORTHEAST NEBRASKA. FURTHER SOUTHEAST...HIGH CLOUDS HAVE REMAINED WHICH HAS ALLOWED A STRONG CAP TO STILL EXIST AS INDICATED BY AN 18Z OAX SOUNDING. THUS...WELL STILL HAVE TO OVERCOME THAT AS THUNDERSTORMS ACROSS EASTERN KANSAS BEGIN TO FILTER INTO THE REGION AHEAD OF THE DRY LINE. LATEST KOAX RADAR TRENDS INDICATE STRONGER THUNDERSTORMS NOW BEGINNING TO DEVELOP ACROSS SOUTHEAST NEBRASKA...SO WILL HAVE TO MONITOR THOSE CLOSELY FOR SEVERE DEVELOPMENT ALSO...BUT CAP STILL APPEARS TO BE HOLDING THE SEVERE POTENTIAL UNTIL JUST A BIT LATER. PRIMARY HAZARDS SEEM TO BE HIGH WINDS (STRONGER THAN THE GRADIENT WINDS ALREADY ARE) DUE TO DRY AIR ENTRAINING INTO THE DOWNDRAFTS AND LARGE HAIL DUE TO FAVORED WET BULB ZERO HEIGHTS. AFTER THE FRONTAL PASSAGE...THE HAZARD SHOULD SHIFT TO MORE OF A HAIL THREAT POST FRONT AS THE WIND POTENTIAL MAY BE COUNTERED BY INCREASING STABILITY AT THE SURFACE. OTHERWISE...HAVE NOT MADE MANY CHANGES IN THE REMAINDER OF THE FORECAST WITH ANOTHER SYSTEM DEVELOPING LATE MONDAY NIGHT...WITH THE POTENTIAL FOR WIDESPREAD HEAVY RAIN ON TUESDAY. LIKELY POPS STILL SEEM IN ORDER...AND SEE NO REASON TO ALTER AT THIS TIME. NEXT CHANCE FOR ORGANIZED PRECIPITATION SEEMS TO BE LATE WEDNESDAY AND THURSDAY. AGAIN...DID NOT MAKE MANY CHANGES THROUGH THAT TIME AS WEVE FOCUSED MUCH OF OUR EFFORT ON THE NEAR TERM. && WATCHES/WARNINGS/ADVISORIES... .NE...WIND ADVSRY UNTIL 8 PM CDT SOUTHEAST OF A LINE FROM PLATTE TO WAYNE COUNTIES. HIGH WIND WARNING UNTIL 8 PM CDT NORTHEAST OF SAID LINE. .IA...WIND ADVSRY UNTIL 8 PM CDT. && DEWALD
Hazardous weather outlook, Apr 18, 5:20 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 520 PM CDT SUN APR 18 2004 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-190500- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 520 PM CDT SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEASTERN NEBRASKA. .DAY ONE...TONIGHT AND MONDAY. SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS...ALONG WITH ISOLATED TORNADOES...ARE POSSIBLE ACROSS ALL OF THE OUTLOOK AREA THIS EVENING. A COLD FRONT OVER CENTRAL NEBRASKA WILL CONTINUE TO MOVE INTO EASTERN NEBRASKA AND SOUTHWEST IOWA THIS EVENING...AND WILL INTERACT WITH VERY UNSTABLE AIR TO PRODUCE THE THUNDERSTORMS. STRONG SOUTH SURFACE WINDS COMBINED WITH STRONG WINDS IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE WILL PRODUCE STRONG SHEAR WHICH IS CONDUCIVE FOR ISOLATED TORNADOES. AS THE COLD FRONT PUSHES EAST OF THE AREA...THE SEVERE THUNDERSTORM THREAT WILL DIMINISH BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY. THERE WILL BE A GOOD CHANCE OF THUNDERSTORMS ON TUESDAY. THE STORMS ARE EXPECTED TO OCCUR MOSTLY DURING THE MORNING...AND INSTABILITY WILL PROBABLY NOT BE VERY STRONG. SEVERE STORMS ARE UNLIKELY. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH FRIDAY. IT IS TOO SOON TO PREDICT THE EXTENT OR SEVERITY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL BE NEEDED ACROSS ALL OF THE OUTLOOK AREA THIS EVENING. DERGAN
In the hours before
Local storm report, Apr 18, 7:51 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
751 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL WISNER 41.99N 96.91W
04/18/2004 1.00 INCH CUMING NE EMERGENCY MNGR
&&
DEWALDLocal storm report, Apr 18, 7:54 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
754 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST ELKHORN 41.28N 96.24W
04/18/2004 78 MPH DOUGLAS NE STORM CHASER
&&
DEWALDSpecial weather statement, Apr 18, 8:12 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 812 PM CDT SUN APR 18 2004 NEZ011-012-016>018-030>032-190128- ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-STANTON-WAYNE- INCLUDING THE CITIES OF...ALBION...HARTINGTON...NELIGH...NORFOLK... WAYNE 812 PM CDT SUN APR 18 2004 SEVERE THUNDERSTORM WATCH #83 HAS EXPIRED FOR THE FOLLOWING COUNTIES IN NORTHEAST NEBRASKA...KNOX...CEDAR...ANTELOPE...PIERCE...WAYNE... BOONE...MADISON...STANTON. DEE
Local storm report, Apr 18, 8:16 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
816 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL PENDER 42.11N 96.71W
04/18/2004 0.75 INCH THURSTON NE EMERGENCY MNGR
0806 PM HAIL 2 N WALTHILL 42.18N 96.49W
04/18/2004 1.00 INCH THURSTON NE EMERGENCY MNGR
&&
DEWALDLocal storm report, Apr 18, 8:21 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
821 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL ROSALIE 42.06N 96.51W
04/18/2004 0.75 INCH THURSTON NE EMERGENCY MNGR
&&
DEWALDLocal storm report, Apr 18, 8:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
848 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL RICHLAND 41.44N 97.21W
04/18/2004 0.75 INCH COLFAX NE LAW ENFORCEMENT
&&
DEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:02 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Thurston | 58 min |
| Apr 18, 7:13 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Platte, Stanton | 47 min |
| Apr 18, 7:24 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saunders | 51 min |
| Apr 18, 7:36 PM CDT | Severe Thunderstorm Warning | OAX | Douglas | 24 min |
| Apr 18, 7:56 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Thurston | 49 min |
| Apr 18, 7:57 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 33 min |
| Apr 18, 8:00 PM CDT | Severe Thunderstorm Warning | OAX | Douglas | 15 min |
| Apr 18, 8:22 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 38 min |
| Apr 18, 8:34 PM CDT | Severe Thunderstorm Warning | OAX | Colfax | 41 min |
| Apr 18, 8:52 PM CDT | Severe Thunderstorm Warning | OAX | Dodge | 53 min |
| Apr 18, 8:59 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 46 min |
| Apr 18, 9:09 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 51 min |
Nearby
Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.